Oklahoma, 2007

Damaging Wind in Oklahoma, August 23, 2007

August 23, 2007 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm developed in the extreme western Oklahoma Panhandle during the early evening hours producing high winds in Kenton. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm developed in the extreme western Oklahoma Panhandle during the early evening hours producing high winds in Kenton. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 23, 3:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 23, 3:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT THU AUG 23 2007

.DISCUSSION...
STORMS ARE ALREADY DEVELOPING OVER THE EASTERN PLAINS OF NEW MEXICO
AND COLORADO ALONG THE SURFACE TROUGH. THIS ACTIVITY WILL SPREAD INTO
THE PANHANDLES WHERE RICH MOISTURE WAS PRESENT. INSTABILITY IS
SUFFICIENT ENOUGH TO SUSTAIN EASTWARD PROGRESSION...HOWEVER THE LOSS
THE HEATING SHOULD REDUCE THE STRENGTH. A FEW STORMS COULD BECOME
SEVERE OVER THE NORTHWEST AREAS.

UPPER LEVEL FORCING INCREASES CONSIDERABLY AHEAD OF AN APPROACHING
DISTURBANCE ON FRIDAY. COMBINED WITH THE LOW LEVEL FORCING FROM
EXPECT COLD FRONT...THERE IS A BETTER CHANCE FOR DEVELOPMENT FRIDAY
THROUGH FRIDAY NIGHT. SEVERE POTENTIAL ALSO INCREASES IN AREAL
COVERAGE AND TIME. DID NOT MENTION SEVERE IN ZFP BECAUSE WE WOULD
PREFER TO SEE THE FINAL POSITION OF FRONT RATHER THAN BROAD BRUSHING
THE SEVERE WORDING.

SATURDAY SHOULD SEE ANOTHER OPPORTUNITY FOR STORMS AS THE PANHANDLES
TRANSITIONS TO NORTHWEST FLOW ALOFT. ON TUESDAY...A COLD FRONT ENTER
THE SCENE AND COULD BRING PRECIPITATION FOR THE NORTHWEST PARTS OF
THE AREA.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69  91  67  91  66 /  20  20  30  10  20
BEAVER OK                  73  94  67  90  68 /  30  30  40  10  30
BOISE CITY OK              64  87  62  89  64 /  40  20  30  20  20
BORGER TX                  70  94  70  92  70 /  20  20  30  10  20
BOYS RANCH TX              72  94  68  96  68 /  30  20  30  10  20
CANYON TX                  69  91  66  94  66 /  20  20  30  10  20
CLARENDON TX               69  92  70  92  68 /  20  20  30   5  20
DALHART TX                 66  90  64  90  63 /  30  20  30  10  20
GUYMON OK                  68  90  66  92  66 /  30  20  30  20  20
HEREFORD TX                68  91  65  93  64 /  20  20  30  10  20
LIPSCOMB TX                72  93  69  90  69 /  20  30  40  10  30
PAMPA TX                   69  90  70  88  68 /  20  20  30  10  20
SHAMROCK TX                72  92  71  92  67 /  20  20  30   5  20
WELLINGTON TX              72  96  71  94  70 /  10  20  30   5  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/08
Hazardous weather outlook, Aug 23, 12:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU AUG 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A STRENGTHENING SURFACE TROUGH OF LOW PRESSURE OVER SOUTHEAST
COLORADO AND EASTERN NEW MEXICO WILL RESULT IN SOUTH TO SOUTHWEST
WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS TODAY AND TONIGHT. AS A
RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

IN ADDITION...THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA AND NORTHWESTERN
TEXAS PANHANDLES. A FEW OF THESE STORMS COULD REACH SEVERE LEVELS...
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS FROM FRIDAY
THROUGH SATURDAY NIGHT ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES AS A WEAK COLD FRONT MOVES ACROSS THE SOUTHERN HIGH
PLAINS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT
ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES AS ANOTHER COLD
FRONT BEGINS TO AFFECT THE REGION. A FEW STORMS COULD REACH SEVERE
LEVELS FRIDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS AND
EMERGENCY MANAGERS IN THE WESTERN HALVES OF THE OKLAHOMA AND TEXAS
PANHANDLES SHOULD BE PREPARED TO RELAY ANY REPORTS TO THE NATIONAL
WEATHER SERVICE.

KRAMAR

In the hours before

Special weather statement, Aug 23, 4:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT THU AUG 23 2007

OKZ001-232315-
CIMARRON OK-
537 PM CDT THU AUG 23 2007

...STRONG THUNDERSTORM IN CIMARRON COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF KENTON MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC

The radar

The Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 23, 5:00 PM CST to 5:02 PM CST
Where
Cimarron County, Kenton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.900, -102.970

Trained spotter estimated winds at sixty miles an hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52894.